ISSN : 2146-3123
E-ISSN : 2146-3131

A Report of Brugada Syndrome Presenting with Cardiac Arrest Triggered by Verapamil Intoxication
Kahraman Yakut 1, İlkay Erdoğan 1, Birgül Varan 1, İlyas Atar 2
1Department of Pediatric Cardiology, Başkent University Ankara Hospital, Ankara, Turkey
2Department of Cardiology, Başkent University Ankara Hospital, Ankara, Turkey
DOI : 10.4274/balkanmedj.2016.1301

Summary

Background: Brugada syndrome is a disease characterized by a specific electrocardiographic pattern and an increased risk of sudden cardiac death Although it is hard to predict the true incidence of the disease due to dynamic electrocardiographic changes, it is reported as %0.12-14 We present this case with the updated literature so as to emphasise the need to consider the diagnosis of BrS in patients admitted to emergency ward with sudden cardiac arrest.
Case Report: Sixteen years old female patient was admitted to emergency ward with complaints of weakness and abdominal pain and she had four cardiac arrests during her evaluation period. She was reffered to our clinic for permanent pacemaker implantation. She was on temporary pace maker after having had CPR. Her physical exam was normal except for bilaterally decreased lung sounds. Lung x-ray and CT which were performed by another instution revealed minimal pleural effusion and nothing else significant. Blood and peritoneal fluid samples were sterile. Echocardiographic exam and cardiac enzymes were also in normal ranges. Electrocardiographic showed incomplete right branch block in leads V1 and V2. Ajmaline test revealed specific electrocardiographic findings for type I Brugada pattern. We proposed implanting ICD to the patient as there were positive findings on ajmaline test as well as story of sudden cardiac arrest. After this proposal of treatment, family of the patient admitted that patient had taken high dosage of verapamil so that encountered bradycardia was associated with verapamil overuse. Ajmaline test was repeated as it was contemplated that positive ajmaline test performed before was not associated with verapamil overuse. ICD implantation proposed again as there was a story of sudden cardiac arrest however family did not accept ICD and discharged and followed up. 
Conclusion:BrS should be considered for patients who are admitted to emergency ward with sudden cardiac arrest though surface electrocardiographic is normal. If there is a suspicion of BrS, repeated electrocardiographic should be performed at different occasions. Diagnosis can be clarified by upper costal electrocardiographic or by administering Na channel blockers during electrocardiographic performance.

Keywords: Brugada syndrome, sudden death, arrhythmia

Keywords : Brugada syndrome, sudden death, arrhythmia